Brain/Pituitary Tumors Community
Eye sight loss due to Craniophryngioma
About This Community:

This patient support community is for discussions relating to Brain Tumors and Pituitary Tumors.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

Eye sight loss due to Craniophryngioma

Hi,

I had a surgery in May, 2007 to remove a brain tumor ( craniopharyngioma ). It has recurred in my latest MRI, July, 2009.

Due to the complexity, surgery isn't an option it seems and the medical team has decided to carry on with IMRT radiation for 6 weeks ( 30 sittings )...

Having lost most of my eye sight ( left ) after the surgery, I am very worried what might happen this time and the right eye...

How good is IMRT and what are the adverse effects? Why surgeries are not an option 2nd time?

Thanks,
Related Discussions
11 Comments Post a Comment
Blank
657231_tn?1390151580
If you had a lot of complications during the first surgery and formed a lot of scar tissue, it would be harder to get in and get at the tumor again. It may also be the location of the lesion.

Your tumor is around very sensitive areas and I am assuming that since you lost vision, it wrapped around an optic nerve. Did it wrap around the other side, or did it recur on the same side?

As long as they place the beam (s) carefully, they should be able to avoid damage to your optic nerve which of course will be of prime concern to them and save your other eye.

Adverse effects are that it will take 6 months to 5 years to take effect and have the usual effects of radiation.
Blank
327385_tn?1378364331
i cant answer your question. i had the same problem in 06. my tumor had gotten in my optic nerve and i had lost vision in my left eye. i had a crainotomy in 06 and my vision returned. i had asked my neuro surgon if it could come back and was told no and if it did i would be to old to worry about it (im 36). how long did it take for your tumor to come back? im sorry im asking you questions but i am starting to have some old symptoms return and my surgon tells me its not going to come back.im sorry your going threw this again.
Blank
1005897_tn?1252924650
Hi brainpain,

the tumour has recurred after 2 years. initially the mri was done in 3 months and then every 6 months and since there were no traces i was told to have it done every once a year... i think, initially because of the scar tissue, the recurrence did not show up. i had no old symptoms return though...

i shall start radiation from aug. 24th for 6 weeks ( 30 sittings ). i am really worried re: my right eye sight.
Blank
1005897_tn?1252924650
Hi rumpled,

thank you for your inputs. i was in the hospital, approx. 40 days, the first time, i believe, due to complications such as infections, csf leak, harmone imbalance etc etc...

i was told that the tumour was right at the centre and was taken out in all...

i am gaining a lot of weight, added 60 lbs since my surgery ( 2 years ). i am on lowest dose of prednisone ( 5 mg/day )... any idea what i can do to control it. i eat very sensibly.

now for the imrt, i have to take 4mg dex ( approx. 27mg pred??? ), wow... worried what this might do to me... my pituitary has shut-off and hence i am on ddavp, eltroxin and androgel as well... ( i am 38 now ).

are there any alternatives to imrt & surgeries? such as homeopathy etc etc? my family is in india and are pressinng me on checking other methods as well... i do not know how to answer them...

thanks again...




Blank
657231_tn?1390151580
Why are you on pred instead of HC? Pred has a long half-life so it lasts longer than a day, so that means when you take the next dose, you take a stacked dose.

The dex, yeah... but usually you should be told to go off the pred while you are on the dex - check with your doc on that - so you are not on so much steroid... and um, yeah, pretty much everyone gets side effects.

You need to find a neuro-endo who will get all your hormones in line - one that knows that HC is better than pred.

Do you see a neuro-opthomologist for your eyes?
Blank
1005897_tn?1252924650
hi, my IMRT sessions have started and done half way through ( 15/30 ). initially i had lots of side-effects... specially lack of sleep. slept only less tha 3hrs a day for 3 weeks. i was on 8mg dexa and 5mg pred... since once i had voummiting.

now, since i am quite stable, dexa has been cut down to 4 mg and no pred until last week of the radiation. i slept 5 hrs each for the last 3 days and what a releif...

i shall consult with my endocrinologist re: HC

thanks for your inputs 'rumpled'.

i have developed a lot of rashes ( red )  my chest and belly, shoulders and forehead/back... i have no idea why it is due to and the radiation team will want me to meet my family doctor for the same... won't they know why?

thanks,
Blank
657231_tn?1390151580
Have you brought the rashes to your doctor's attention? It could be from the radiation - especially on the forehead - but you have to talk to your doctor.

The not being able to sleep is due to the steroids I would bet - that is a lot... once you taper a bit more, you will be able to rest more.

Please let the doctors know about the rashes.
Blank
1005897_tn?1252924650
re: rashes, there was no explanation. the medical team said, rashes are not due to radiation and requested me to visit my familiy doctor... who had no clue either....

one other strange thing is happening, since 7-10 days i am getiing sever ankle or knee joint pains...

since last nite, it was awful, i must walk else, i just cannot bare the pain. i haven't slept since it started at around 9 pm and it's 9:30 am next morning...

when reported, even this was ruled out that it might be caused by radiation and the medical team said, more over the dexa ( 4 mg per day ) should have taken care of such issues... i am off pred until last week. 6 more sessions are pending...

i do not know what to do re: the ankle/knee joints pain... once again the suggestion is to visit my family doctor. this, exactly what had happend after i came home from my neuro-surgery ( approx. 40 days at hospital ) and i had such severe pain attacks... and had to use walker all the time when i had the pain, else i would collapse...

thanks, rumpled...
Blank
657231_tn?1390151580
Did the pain start after you stopped the steroids? That, unfortunately, is pretty common and happens (not that it will make you feel better) but I get great pain off steroids too - the body is used to the anti-inflammatory properties and when it is gone, anything that hurts, is going to really hurt. I go to acupuncture to get pain relief so I can sleep and manage some as the pills were just nasty and gave rebound pain.

Strange about the rashes - is anything helping?
Blank
1005897_tn?1252924650
i guess, the pain started after i went off pred... but i shall start pred when the last week of radiation starts... and after treatment is over, dexa will be tapered down... i hope the pain will stop soon...

nothing is helping rashes... do not really much bother... just feel a bit itchy once in a while, that's all...

Blank
657231_tn?1390151580
Alas, you may find you have an underlying issue once you are off the steroids - and that the pain may take a while. Steroids are maskers and it may take a while.

Hopefully the rash may resolve sometime.
Blank
Post a Comment
To
MedHelp Health Answers
Blank
Pain Tracker
Pain
Start Tracking Now
Recent Activity
10641686_tn?1411758780
Blank
relieved but scared
10 hrs ago by jenh82
296076_tn?1371338074
Blank
melimeli commented on Scared now...Not sure...
Oct 22
296076_tn?1371338074
Blank
melimeli what is going on in Canada,... Comment
Oct 22
Top Cancer Answerers
657231_tn?1390151580
Blank
rumpled
Northern, NJ
7734321_tn?1393763564
Blank
LucyEvony
Melbourne, Australia
Avatar_m_tn
Blank
drake801
bloomingburg, NY
Brain/Pituitary Tumors Community Resources
RSS Expert Activity
469720_tn?1388149949
Blank
Abdominal Aortic Aneurysm-treatable... Blank
Oct 04 by Lee Kirksey, MDBlank
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank
Top Cancer Answerers
657231_tn?1390151580
Blank
rumpled
Northern, NJ
7734321_tn?1393763564
Blank
LucyEvony
Melbourne, Australia
Avatar_m_tn
Blank
drake801
bloomingburg, NY